Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS New Orleans, LA

May 4, 2019Hancock County, Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 4, 2019, 11:42 AM CDT for Hancock County, Pearl River County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2019, 11:42 AM CDT (16:42 UTC)
Expired
May 4, 2019, 12:15 PM CDT
In force
33 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Hancock County, MS, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1718 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

910 
WUUS54 KLIX 041642
SVRLIX
MSC045-109-041715-
/O.NEW.KLIX.SV.W.0049.190504T1642Z-190504T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1142 AM CDT Sat May 4 2019

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hancock County in southern Mississippi...
  Eastern Pearl River County in southern Mississippi...

* Until 1215 PM CDT.

* At 1142 AM CDT, a severe thunderstorm was located 8 miles east of
  Mcneil, or 12 miles south of Poplarville, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Poplarville and Mcneil. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3100 8934 3062 8934 3052 8952 3072 8971
      3100 8949 3100 8947 3098 8947 3098 8943
      3101 8942 3101 8936
TIME...MOT...LOC 1642Z 232DEG 36KT 3065 8950 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

BL
2 follow-up statements
996 
WWUS54 KLIX 041701
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1201 PM CDT Sat May 4 2019

MSC045-041710-
/O.CAN.KLIX.SV.W.0049.000000T0000Z-190504T1715Z/
Hancock MS-
1201 PM CDT Sat May 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3100 8934 3065 8934 3065 8945 3085 8961
      3100 8949 3100 8947 3098 8947 3098 8943
      3101 8942 3101 8936
TIME...MOT...LOC 1700Z 232DEG 36KT 3076 8933 

$$

MSC109-041715-
/O.CON.KLIX.SV.W.0049.000000T0000Z-190504T1715Z/
Pearl River MS-
1201 PM CDT Sat May 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR NORTHEASTERN PEARL RIVER COUNTY...

At 1200 PM CDT, a severe thunderstorm was located 11 miles west of
Perkinston, or 13 miles southeast of Poplarville, moving northeast at
40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Poplarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3100 8934 3065 8934 3065 8945 3085 8961
      3100 8949 3100 8947 3098 8947 3098 8943
      3101 8942 3101 8936
TIME...MOT...LOC 1700Z 232DEG 36KT 3076 8933 

HAIL...<.75IN
WIND...60MPH
 
$$

BL
855 
WWUS54 KLIX 041712
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1212 PM CDT Sat May 4 2019

MSC109-041721-
/O.EXP.KLIX.SV.W.0049.000000T0000Z-190504T1715Z/
Pearl River MS-
1212 PM CDT Sat May 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEARL RIVER
COUNTY WILL EXPIRE AT 1215 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
New Orleans.

LAT...LON 3100 8934 3065 8934 3065 8945 3085 8961
      3100 8949 3100 8947 3098 8947 3098 8943
      3101 8942 3101 8936
TIME...MOT...LOC 1711Z 232DEG 36KT 3081 8925 

$$

BL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:39 AM CDT, 9 hours 3 minutes earlier.

Area forecast discussion, May 4, 2:39 AM CDT, 9 hours 3 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
239 AM CDT Sat May 4 2019

.SHORT TERM...
A short wave trough embedded in the southern stream will traverse
the lower Mississippi Valley and central Gulf coast region today
resulting in numerous showers and thunderstorms...some possibly
strong to severe. Most of the convection early this morning was
still well to the west of the area over southeast Texas and the
northwest Gulf. Scattered activity was also occurring over south
central Mississippi and northeast Louisiana as well as southwest
Louisiana. The chance for convection over the local forecast area will
significantly increase after daybreak today. Models forecast the
convection to move in from the west and develop eastward during
the morning hours across the western half of the forecast area and
progress eastward during the day. There are still some
differences in the timing of the convection, but from mid morning
through mid afternoon looks to be the likely time to see the most
concentrated and widespread convection moving west to east across
the forecast area. Forecast soundings show precipitable water
values increasing to near 1.75 inches today with CAPE values in
the 1000-1500 j/kg range and moderate instability. Shear values
are somewhat lacking. Strong or damaging thunderstorm wind gusts
appear to be the primary threat with the thunderstorms today.

The convection threat will wane late today and overnight as the
system pushes off to the east along with the best moisture. A weak
cold front will sag south into the area tonight into Sunday and
become stationary near the coast or across the coastal waters. A
mostly dry day is expected on Sunday with any shower or
thunderstorm activity confined to the coastal waters and immediate
coast. 11

.LONG TERM...
A mostly dry day will be in the offing for Monday before another
southern stream short wave trough moves across the lower
Mississippi Valley and Gulf Coast states Tuesday. This will bring
another round of convection to the forecast area Tuesday with the
possibility of some strong storms. Thereafter, some threat of
convection will exist each day next week although it appears that
the greatest concentration of activity will be to our north along
a stationary frontal boundary. This boundary may move south into
our area next weekend. 11

&&

.AVIATION...
The biggest concern will be the risk of showers and thunderstorms
affecting the terminals from early to mid morning through the
early afternoon hours. Have included SHRA and VCTS wording in the
forecast generally from 14z through 21z for the terminals along
with some MVFR visibility restrictions. At KBTR, have some IFR
restrictions dependent on the thunderstorms currently over
Southwest Louisiana holding together. Once the convective band
clears the area around 21-22z, prevailing ceilings in the 3000 to
6000 feet range and lingering light rain showers can be expected
through the evening hours. Some low stratus may try to develop
around 06z tomorrow night. 32

&&

.MARINE...
Onshore flow of 10 to 15 knots will continue today into early
tonight, but a frontal passage later tonight will shift winds to
an offshore flow by tomorrow morning. The wind field should be
lighter with winds of 5 to 10 knots expected through the day
tomorrow. Seas will remain in the 1 to 3 feet range through the
tomorrow. The main concern today will be gusty winds and locally
higher seas associated with any passing thunderstorms. By Monday,
high pressure will restrengthen over the eastern Gulf. This will
allow for a prevailing southeast wind of 10 to 15 knots to develop
and then persist through Tuesday. A low pressure system passing
north of the area on Wednesday and Thursday will increase the
pressure gradient over the coastal waters resulting in a period of
15 to 20 knot winds and exercise caution conditions. Seas should
also increase to 4 to 6 feet by Wednesday night due to this
increase in wind speed. 32

&&

.DECISION SUPPORT...

DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Slight Risk of severe thunderstorms today. River flood
warnings.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  79  62  84  62 /  80  20  10   0
BTR  80  64  86  65 /  70  10  10   0
ASD  82  64  85  65 /  80  20  10   0
MSY  82  68  85  69 /  80  20  10   0
GPT  81  66  84  66 /  80  20  10   0
PQL  83  65  85  64 /  70  30  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 4, 3:30 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
330 AM CDT Sat May 4 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-050000-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
330 AM CDT Sat May 4 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Numerous thunderstorms are expected to move from west to east across
the area today. Some of these storms could be strong to severe.
There is a Slight Risk for severe thunderstorms today with the
primary threat being damaging thunderstorm wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible each day next week with the best
chance on Tuesday when a few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for today.

In the hours before

Local storm report, May 4, 9:57 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
957 AM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     MARINE TSTM WIND 52 SW TAMBOUR BAY BUOY  28.60N 91.21W
05/04/2019  E0 MPH           GMZ570             XX   AWOS

            STATION KSPR REPORTED A 34 KNOT WIND GUST IN A
            THUNDERSTORM.

&&

BWAGNER
Special weather statement, May 4, 10:58 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1058 AM CDT Sat May 4 2019

LAZ061>064-068>070-041645-
Orleans LA-Lower Plaquemines LA-Upper St. Bernard LA-
Lower Jefferson LA-Lower St. Bernard LA-Upper Plaquemines LA-
Upper Jefferson LA-
1058 AM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. BERNARD...ORLEANS...
NORTHEASTERN JEFFERSON AND NORTHWESTERN PLAQUEMINES PARISHES UNTIL
1145 AM CDT...

At 1058 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Orleans to 7 miles south of Myrtle
Grove. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
New Orleans, Chalmette, Harvey, East New Orleans, Timberlane, Belle
Chasse, Port Sulphur, Marrero, Metairie, Gretna, Jean Lafitte, Lake
Catherine, Woodmere, Violet, Terrytown, Meraux, Poydras, Myrtle
Grove, Pointe A La Hache and Shell Beach.

LAT...LON 2943 8991 2948 8990 2948 8989 2949 8989
      2945 9000 2951 9001 2945 9002 2946 9002
      3002 9014 3017 8967 3016 8965 3002 8972
      3004 8982 2998 8985 2987 8962 2962 8963
      2961 8973 2939 8964
TIME...MOT...LOC 1558Z 269DEG 28KT 3002 9006 2953 8996
Local storm report, May 4, 11:00 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     MARINE TSTM WIND 12 SSW MANDEVILLE       30.20N 90.12W
05/04/2019  M54 MPH          GMZ530             LA   MESONET

            WEATHERFLOW MESONET OBSERVATION AT MIDPOINT OF LAKE
            PONTCHARTRAIN CAUSEWAY REPORTED 54 MPH WIND GUST IN A
            THUNDERSTORM.

&&

BWAGNER
Special weather statement, May 4, 11:00 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1100 AM CDT Sat May 4 2019

LAZ039-040-041700-
Washington LA-St. Tammany LA-
1100 AM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. TAMMANY AND
SOUTHEASTERN WASHINGTON PARISHES UNTIL NOON CDT...

At 1100 AM CDT, Doppler radar was tracking a strong thunderstorm near
Abita Springs, or near Covington, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Covington, Abita Springs, Madisonville, Sun and Bush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3059 8985 3036 9009 3037 9015 3039 9019
      3062 9013 3070 8998
TIME...MOT...LOC 1600Z 235DEG 25KT 3052 9002

BL
Local storm report, May 4, 11:12 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1112 AM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     MARINE TSTM WIND 1 SSW MANDEVILLE        30.36N 90.09W
05/04/2019  M47 MPH          ST. TAMMANY        LA   MESONET

            WEATHERFLOW MESONET SITE AT MANDEVILLE REPORTED A 47 MPH
            WIND GUST IN A THUNDERSTORM.

&&

BWAGNER
Local storm report, May 4, 11:27 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1127 AM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     3 WNW LACOMBE           30.33N 89.97W
05/04/2019                   ST. TAMMANY        LA   FIRE DEPT/RESCUE

            TREES REPORTED BLOWN DOWN AT US HIGHWAY 190 AND
            PONTCHARTRAIN DRIVE IN LACOMBE. POWER LINES REPORTED DOWN
            AT US HIGHWAY 190 AND HENDERSON ROAD IN LACOMBE.

&&

BWAGNER

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 6:23 AM CDTSpecial Weather StatementLIXPike52 min
May 4, 11:13 AM CDTSevere Thunderstorm WarningLIXHancock, Pearl River32 min
May 4, 11:49 AM CDTSpecial Weather StatementLIXHancock, Harrison41 min
May 4, 12:28 PM CDTSpecial Weather StatementLIXHarrison, Jackson77 min
May 4, 12:48 PM CDTTornado WarningLIXHarrison, Jackson27 min
May 4, 1:27 PM CDTSevere Thunderstorm WarningLIXJackson33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.